Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 6, NWS Austin/San Antonio, TX

March 28, 202320 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 28, 2023, 10:50 AM CDT for 20 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2023, 10:50 AM CDT (15:50 UTC)
Expired
Mar 28, 2023, 5:39 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX

The radar

The Austin/San Antonio radar (KEWX), 60 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS74 KEWX 281550
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1050 AM CDT Tue Mar 28 2023

TXZ171>173-184>194-203>208-290000-
/O.NEW.KEWX.WI.Y.0006.230328T1550Z-230329T0000Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, 
San Antonio, New Braunfels, Seguin, and Lockhart
1050 AM CDT Tue Mar 28 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northeast winds 25 to 30 mph with gusts up to 35 mph.

* WHERE...Portions of south central Texas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
265 
WWUS74 KEWX 282239
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
539 PM CDT Tue Mar 28 2023

TXZ171>173-184>194-203>208-282345-
/O.CAN.KEWX.WI.Y.0006.000000T0000Z-230329T0000Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, 
San Antonio, New Braunfels, Seguin, and Lockhart
539 PM CDT Tue Mar 28 2023

...WIND ADVISORY IS CANCELLED...

Sustained winds have fallen below 20 mph and the advisory has 
been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 28, 8:22 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 28, 8:22 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
822 AM CDT Tue Mar 28 2023

...New UPDATE...

.UPDATE...
Issued at 819 AM CDT Tue Mar 28 2023

Showers have spread a bit farther east than we had previously
anticipated. We have increased the POPs over this area for the next
few hours. The cold front has moved through San Antonio and is
approaching our souther border. Showers and isolated thunderstorms
will continue to move southward through the morning moving south of
our CWA by around noon.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 245 AM CDT Tue Mar 28 2023

A few strong to severe thunderstorms developed across northeast
Mexico and the southern Edwards Plateau area especially south
central Val Verde and western Edwards counties between 11 PM Monday
and 2 AM Tuesday. Other showers and sub-severe storms occurred east
of Interstate 35 along a stationary front that sits across our local
area just south of Highway 90.

Isolated to scattered showers and isolated thunderstorms are
forecast to continue overnight mainly across the coastal plains and
over some areas of the southern Edwards Plateau and the Rio Grande.
A cold front is pushing across central Texas and expected to enter
the southern Edwards Plateau and the Hill Country around 5 AM. The
latest HRRR fires up a line of convection across the southern
Edwards Plateau mainly affecting the central and southern portions
of Val Verde county between 5 and 8 AM. Some lingering showers could
stay through late morning. Otherwise, strong northerly winds will
take over south central Texas for most of the day with gusty winds
of 30 to 35 mph. Can't rule out a few 40 mph gusts over some
locations. We will monitor closely surface observations as the front
pushes across the area in case of the need for a Wind Advisory, but
for now, a Special Weather Statement will be issued with this
forecast package to account for the breezy and gusty conditions.

Much cooler today with highs in the 60s across the Hill Country,
southern Edwards Plateau and some locations along the Rio Grande and
low 70s across the rest of the local area. Dry weather conditions
are forecast across most areas for this afternoon. However, a few
showers can't be ruled out over the Rio Grande.

Chances for showers return tonight into the overnight hours mainly
across the eastern half of south central Texas as a mid level short
wave moves across the local area. Overnight lows are expected to
range from the mid 40s across the Hill Country to mid 50s over the
coastal plains.

Cooler weather conditions are anticipated for Wednesday with highs
in the 60s and low 70s. Cloudy skies are expected for most of the
day with some clearing over the southern Edwards Plateau mid to late
afternoon. Isolated showers can't be ruled out over the Hill Country
and east of Interstate 35 as the influence of the mid level short
wave mentioned above continues.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 245 AM CDT Tue Mar 28 2023

A warm front is forecast to move back north into the area Wednesday
night into Thursday morning, with deeper southerly flow and moisture
saturating the column beneath a cap. The result should be areas of
drizzle and fog develop southwest to northeast late Wednesday evening
into Thursday morning, along with a slight chance of showers.

The southerly low level flow and cap strengthen over most of the area
Thursday afternoon and night. This should produce humid and warm
conditions with slight chances for mainly showers. The exception
could be a brief window Thursday evening across the northern Rio
Grande Plains and southern Edwards Plateau where the cap may try to
weaken, in response to slightly better forcing in the southwest flow
aloft ahead of the next Pacific trough. Conditional on the cap
eroding, there could be isolated storms Thursday evening, with a
potential for a strong storm or two across Val Verde and Edwards
counties. Confidence is currently low in this happening.

Models are in better agreement that the associated cold front with
the Pacific system will move through the area Friday afternoon and
early evening and stall somewhere across South Texas and the Coastal
Plains late Friday night. Being far removed from the better forcing
to the north, and questions on the cap, chances for precipitation
along the front currently appear low. However, conditional on the
cap eroding and any deeper convection developing, there will be a
small corridor of elevated CAPE pooled along and east of I-35, and
modest bulk shear in place, which could result in a pulse strong
storm or two. As details become better refined we will watch for
convective chances along the cold front and any potential for strong
to severe storms.

Models are also in better agreement with the stalled front to the
south Saturday morning lifting back north into the area Saturday
afternoon and night. This could bring low chances for showers and
storms back into the area.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Tue Mar 28 2023

A cold front is pushing across the area this morning while triggering
some showers and thunderstorms across the southern Edwards Plateau
including KDRT. Within the next several hours, the frontal passage
pushes to the south into the coastal plains. Isolated showers may
linger along the Rio Grande through late morning. Otherwise, dry
weather conditions are expected across most of south central Texas
through this afternoon including local terminals. Therefore, VFR
conditions are expected to prevail across area airports through at
least late tonight. Breezy and gusty northerly winds are forecast to
affect the local areas through late this afternoon or early evening.
A few light showers may return late tonight into the overnight hours
and could lead for some cigs reduction.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  51  69  57 /  10  20  30  20
Austin Bergstrom Intl Airport  69  51  69  56 /  10  20  30  20
New Braunfels Muni Airport     71  52  69  56 /  10  20  20  20
Burnet Muni Airport            65  49  69  54 /  10  20  30   0
Del Rio Intl Airport           65  54  72  58 /  40  10   0  10
Georgetown Muni Airport        68  51  69  56 /   0  20  30  10
Hondo Muni Airport             70  52  67  57 /  30  30  20  20
San Marcos Muni Airport        70  52  69  56 /  10  20  20  20
La Grange - Fayette Regional   70  54  69  57 /  10  20  20   0
San Antonio Intl Airport       71  53  67  57 /  20  30  20  20
Stinson Muni Airport           71  55  69  59 /  20  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...76
Aviation...17
Hazardous weather outlook, Mar 28, 4:03 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Tue Mar 28 2023

TXZ171>173-183>194-202>209-217>225-228-290915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Tue Mar 28 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Breezy north winds of 15 to 25 mph and gusts up to 35 mph are
expected across south central Texas this morning through late
afternoon in the wake of a cold front. We will monitor closely
surface observations in case of needing a Wind Advisory later on
today. Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 28, 6:05 AM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
605 AM CDT Tue Mar 28 2023

TXZ184-202-281145-
Kinney TX-Edwards TX-
605 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of northern Kinney and
southwestern Edwards Counties through 645 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Carta Valley, or 21 miles northwest of
Brackettville, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 10066 2968 10067 2973 10017 2946 10016
TIME...MOT...LOC 1105Z 268DEG 21KT 2959 10058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:59 PM CDTSpecial Weather StatementEWXVal Verde46 min
Mar 27, 10:43 PM CDTSpecial Weather StatementEWXVal Verde47 min
Mar 27, 11:07 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde53 min
Mar 27, 11:53 PM CDTSevere Thunderstorm WarningEWXEdwards26 min
Mar 28, 12:11 AM CDTSpecial Weather StatementEWXVal Verde49 min
Mar 28, 12:56 AM CDTSpecial Weather StatementEWXVal Verde49 min
Mar 28, 6:05 AM CDTSpecial Weather StatementEWXKinney40 min

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.